Constant Headache For 3 Months

Question

Asked by JennyT

Constant Headache For 3 Months

I have a friend who has suffered from a constant headache for approximately 3 months. The doctor has done the standard series of tests including a CT scan and cannot find a reason for the headache. It's a constant pain, in the back of her head and she says it feels "hot". The doctor tried migraine medicines like Midrin and none helped. The doctor now has her taking Vicodin every 6 hours. This isn't getting rid of the headache completely, but is making it more manageable. The doctor said this will eventually stop working and he will have to increase the dosage. Needless to say, this is worrisome to her. She is afraid to take such an addictive medication for such a long period. It seems the doctor has stopped trying to find the problem and is opting to treat the symptom.

Have you heard of anyone else with similar symptoms or do you have a doctor you could recommend her seeing in the Nashville, TN area that may have a better idea of how to treat her?

Answer

Hi JennyT,

I'm sorry your friend is having so much head pain. If your friend's doctor isn't able to help her, it may well be time to consult a migraine and headache specialist. It's important to note that neurologists aren't necessarily migraine and headache specialists. Take a look at the article Migraine and Headache Specialists - What's So Special? If you need help finding a migraine specialist, check our listing of Why, How and Where to Find a Migraine Specialist.

Taking over the counter (OTC) such as NSAIDS, triptans, ergotamines or any kind of pain medication more than two or three days a week can make matters worse by causing medication overuse headache (MOH), aka rebound. See Medication Overuse Headache - When the Remedy Backfires for more information on this. But tell your friend not to lose hope, there are over 100 medication available for migraine prevention. You can read more about this in our article: Migraine preventive medications - too many options to give up! See here's the thing - ANY use of opioids or barbiturates and frequent use of triptans and NSIADs are associated with increased risk of transformed migraine. See Transformed Migraine - Risk Increased by Some Medications for more information on this.

I hope this information helps.

Nancy

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.